Nevada, 2012

Winter Weather in Nevada, February 27, 2012

February 27, 2012 · NWS REV · 1 event in 1 county or zone

Wrap-around precipitation from low pressure moving through south-central California brought a modest snowfall to the Lake Tahoe area on the 27th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Wrap-around precipitation from low pressure moving through south-central California brought a modest snowfall to the Lake Tahoe area on the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 26, 9:46 PM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Feb 26, 9:46 PM PST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
946 PM PST SUN FEB 26 2012

.UPDATE...

OOZ NAM AND GFS RUNS ARE COMING IN MUCH WETTER FOR THE MONDAY
STORM OVER THE RENO-TAHOE AREA. THEY MAY BE PICKING UP ON DEEPER
MOISTURE AS THE LOW TRACKS CLOSER TO THE CALIFORNIA COAST THIS
EVENING.

THERE IS NOW A QUICK BULLSEYE OF QPF FOR MONDAY OVER RENO-TAHOE
WITH NEARLY HALF AN INCH OF QPF OVER THE TAHOE BASIN AND ABOUT
0.2" OVER THE RENO-CARSON CITY AREA. THIS AREA OF SNOW WILL
DEVELOP IN THE LATE MORNING AROUND 8AM, THEN CONTINUE THROUGH THE
DAYTIME HOURS. SNOW RATIOS WILL BE VERY HIGH IN THE SIERRA,
WHERE WE COULD SEE 20:1, WITH ACCUMULATIONS EASY TO COME BY.

THIS IS A BIG CHANGE FROM WHAT THE MODELS HAVE BEEN SHOWING THE
LAST COUPLE DAYS. WE WILL BE BUMPING UP CHANCE FOR SNOW ALONG THE
SIERRA FRONT, AS WELL AS ADDING IN LIGHT SNOW ACCUMULATIONS AROUND
RENO-SPARKS-CARSON CITY OF UP TO AN INCH OR TWO, ESPECIALLY IN THE
FOOTHILLS. AS FOR THE VALLEY FLOORS AROUND RENO-CARSON CITY, WE
COULD SEE UP TO AN INCH OF SNOW IN THE MORNING HOURS, MAINLY AFTER
8AM, BUT DURING THE DAYTIME HOURS IT IS MUCH HARDER TO GET
ACCUMULATIONS ON THE VALLEY FLOORS.

WINTER WEATHER ADVISORY FOR MONDAY WILL BE ISSUED SHORTLY FOR THE
TAHOE BASIN, WITH HIGHER SNOW RATIOS AND MODERATE SNOW AMOUNTS
LOOKING LIKE 4-6" AT LAKE LEVEL AND 8-12" ABOVE 7000 FEET. HOON

&&

.PREVIOUS DISCUSSION... /ISSUED 322 PM PST SUN FEB 26 2012/

SHORT TERM...
A LOW NEAR 40N 130W TRACKING TOWARD THE CENTRAL CALIFORNIA COAST,
AND A MUCH COLDER LOW OVER WASHINGTON STATE, WILL DROP INTO THE
WESTERN NEVADA TOMORROW AFTERNOON. A MUCH STRONGER SYSTEM IS
FORECAST TO REACH THE PACIFIC NORTHWEST TUESDAY NIGHT. THIS STORM
HAS THE POTENTIAL TO PRODUCE A STRONG DOWNSLOPE WIND EVENT ALONG
HIGHWAY 395 AND HEAVY SNOW IN THE NORTHERN SIERRA AND NORTHEAST
CALIFORNIA LATE TUESDAY AND WEDNESDAY.

FOR TOMORROW, 12Z MODELS HAVE SHIFTED THE TRACK OF THE PACIFIC
LOW SOUTHWARD TO THE CENTRAL SIERRA, PUSHING THE BEST LIFT OVER
CENTRAL AND EASTERN NEVADA. IT APPEARS MOST OF THE SNOW AND/OR
SNOW PELLET SHOWERS SET TO DEVELOP TOMORROW WILL BE BASED ON THE
INSTABILITY FROM THE COLDER SYSTEM DROPPING SOUTH INTO THE GREAT
BASIN.

SNOW TOTALS TOMORROW WILL RANGE FROM 1-3 INCHES IN PLUMAS AND
SIERRA COUNTIES, UP TO 4 INCHES AROUND THE TAHOE BASIN AND 2-5
INCHES ALONG THE CREST IN MONO COUNTY. ACROSS WESTERN NEVADA
AMOUNTS SHOULD REMAIN BELOW AN INCH AS MOST OF THE ACTIVITY WILL
OCCUR DURING THE AFTERNOON. TRAVEL IMPACTS WILL BE LIMITED TO SLICK
ROADS IN THE SIERRA.

THE STRONGER SYSTEM IS FORECAST TO REACH THE PACIFIC NORTHWEST
COAST TUESDAY AFTERNOON WITH THE JET REACHING NORTHERN CALIFORNIA
TUESDAY EVENING. THIS WILL HELP INCREASE WINDS IN THE SIERRA AND
WESTERN NEVADA TUESDAY NIGHT WITH SNOW REACHING WESTERN LASSEN
COUNTY TUESDAY EVENING. WINDS GUSTS IN THE LOWER ELEVATIONS COULD
REACH 50 MPH BY WEDNESDAY MORNING WITH THE SIERRA RIDGES
APPROACHING 100 MPH.

AS THE SYSTEM DRIVES A FRONT SOUTH INTO THE SIERRA AND WESTERN
NEVADA WEDNESDAY, THE POTENTIAL EXISTS FOR DOWNSLOPE WINDS WITH
STRONG FLOW OF 60-70KTS AT 700MB ACROSS THE SIERRA WEDNESDAY.
CROSS-SECTIONS ACROSS THE SIERRA SHOW EVIDENCE OF A MOUNTAIN WAVE
SIGNATURE AND WARMING LEE SIDE TEMPERATURES AT 500 MB AND 700 MB.
THE SURFACE PRESSURE GRADIENT ALONG THE FRONT AND STRONG H7 FLOW
OCCURRING DURING PEAK HEATING SHOULD ALLOW FOR MIXING OF HIGHER
MOMENTUM TO THE SURFACE. HIGH WINDS WEDNESDAY COULD PROVIDE TRAVEL
CONCERNS FOR MOTORIST ALONG THE 395 CORRIDOR AND ALSO POTENTIAL
BLOWING DUST AHEAD OF ANY PRECIPITATION. A HIGH WIND WATCH IS IN
EFFECT WEDNESDAY FOR AREAS ALONG HIGHWAY 395 FROM RENO THROUGH
MONO COUNTY.

UPPER LEVEL JET DRAPES ACROSS NE CA/NW NV WEDNESDAY PROVIDING
DYNAMIC SUPPORT FOR MODERATE TO HEAVY SNOW IN THE TAHOE BASIN
NORTHWARD TO WESTERN LASSEN COUNTY. LIQUID AMOUNTS IN THIS AREA
COULD REACH 1.00 INCH, AND COMBINE WITH A VERY COLD TEMPERATURES
ALOFT TO PRODUCE SIGNIFICANT POWDERY SNOW ACCUMULATIONS. A WINTER
STORM WATCH IS IN EFFECT FROM LASSEN COUNTY SOUTHWARD TO THE TAHOE
BASIN. DUE TO THE DOWNSLOPE WIND POTENTIAL DESCRIBED ABOVE THE
SIGNIFICANT ACCUMULATIONS MAY BE LIMITED TO AREAS ALONG AND WEST
OF HIGHWAY 89. BRONG/FUENTES

LONG TERM...THURSDAY THROUGH SUNDAY...
EXPANDED/INCREASED POP A BIT AND LOWERED TEMPS (ESPECIALLY RIDGES)
THURSDAY, OTHERWISE NO SIGNIFICANT CHANGES WERE MADE TO THE LONG
TERM GRIDS.

THE GFS/GEM/EC ALL INDICATE A SECOND DISTURBANCE/SEMI-SLIDER MOVING
DOWN THE BACKSIDE OF THE WESTERN TROUGH AND THROUGH THE AREA AROUND
THURSDAY MORNING. THE LEFT EXIT REGION OF A JET STREAK ASSOCIATED
WITH THE DISTURBANCE IS PROGGED BY MOST MODELS TO MOVE OVER THE
NORTHERN SIERRA EARLY THURSDAY. THIS, ALONG WITH THE COLD POOL ALOFT,
FAVORS SNOW SHOWERS TO THE NORTHEAST OF THE JET STREAK WHERE THE
BEST LIFT AND DEEPEST MOISTURE/INSTABILITY RESIDES. A SHIFT ONE WAY
OR THE OTHER WITH THE JET STREAK WILL MOVE THE BEST AREA FOR SNOW
SHOWERS SO THERE IS FAIRLY HIGH UNCERTAINTY AT THIS TIME. HOWEVER, I
DID RAISE POP ACROSS THE NORTHERN HALF OF THE CWA FOR NOW WITH
THE BEST PROBABILITY FOR SNOW SHOWERS CURRENTLY THERE. AT THIS
TIME, THE GEM AND EC ARE WETTER THAN THE GFS WITH A FEW INCHES OF
SNOWFALL POSSIBLE WITH THEIR SOLUTIONS GIVEN MODEL QPF AND HIGH
SNOW RATIOS WITH THE COLD AIR IN PLACE.

BY FRIDAY, AN UPPER RIDGE WILL BEGIN TO BUILD OVERHEAD IN EARNEST.
THIS IS WELL PROGGED PER MODELS AND THE CANADIAN/GFS ENSEMBLE, WITH
DRY WEATHER THROUGH AT LEAST SATURDAY NIGHT AND PROBABLY THROUGH
SUNDAY BEFORE ADDITIONAL FAST-MOVING ENERGY FROM THE PACIFIC
ENCROACHES ON THE WEST.

HIGH TEMPS WILL BE CONSIDERABLY BELOW AVERAGE THURSDAY BEFORE
MODERATING TO AROUND AVERAGE BY NEXT WEEKEND (AND POSSIBLY ABOVE BY
SUNDAY PER SOME MODEL SOLUTIONS). SNYDER

AVIATION...
UPPER TROUGH DROPPING ALONG/OFF THE CALIFORNIA COAST WILL SWING
INLAND MONDAY MORNING. WITH VERY DRY AIR IN THE LOWER LEVELS, I DO
NOT EXPECT ANY TERRAIN OBSCURATION IN THE SIERRA UNTIL ARND/AFT 12Z
MONDAY (EARLIEST NORTH OF LAKE TAHOE) OR WHEN THE UPPER LOW MOVES
INTO THE SACRAMENTO VALLEY.

AFTER 12Z-15Z MONDAY, UNSTABLE CONDITIONS UNDER THE CORE OF THE
UPPER LOW SHOULD LEAD TO WIDESPREAD LIGHT SNOW FOR THE SIERRA WITH
SCATTERED -SHSN SPREADING OUT INTO WESTERN NEVADA. THEREFORE,
WIDESPREAD TERRAIN OBSCURATION WILL DEVELOP IN THE SIERRA AND
CONTINUE FOR THE BALANCE OF THE DAY MONDAY. ANY LIGHT ACCUMS ON
UNTREATED SURFACES FOR KTVL/KTRK SHOULD MELT BY LATE MORNING WITH
THE STRENGTHENING LATE FEBRUARY INSOLATION.

FOR KRNO AND THE REST OF WESTERN NEVADA, OCCASIONAL MVFR CIGS AND
TERRAIN OBSC WILL DEVELOP MONDAY MORNING WITH SCT -SHSN. NO ISSUES
FROM SNOW ACCUMS ARE EXPECTED ON RUNWAYS. SNYDER

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM PST MONDAY NVZ002.

     WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     EVENING NVZ002.

     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     EVENING NVZ003.

CA...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON CAZ071.

     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     EVENING CAZ073.

     WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM PST MONDAY CAZ072.

     WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     EVENING CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Feb 26, 11:12 PM PST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
1112 PM PST SUN FEB 26 2012

CAZ070>073-NVZ001>005-271500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
1112 PM PST SUN FEB 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TONIGHT

ISOLATED SNOW SHOWERS WILL DEVELOP OVER THE SIERRA AND NORTHEAST
CALIFORNIA LATE TONIGHT...WITH LITTLE TO NO ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL PRODUCE SEVERAL INCHES OF SNOW IN THE SIERRA MONDAY,
ESPECIALLY AROUND THE LAKE TAHOE BASIN. LIGHT SNOW SHOWERS WILL
DEVELOP ACROSS WESTERN NEVADA MONDAY WITH LIGHT SNOW ACCUMULATIONS
POSSIBLE.

A STRONGER SYSTEM WILL MOVE INTO THE NORTHERN SIERRA AND WESTERN
NEVADA TUESDAY NIGHT AND WEDNESDAY. THIS SYSTEM MAY PRODUCE STRONG
DOWNSLOPE WINDS ALONG HIGHWAY 395 AND HEAVY SNOW IN THE TAHOE
BASIN AND NORTHEAST CALIFORNIA. PLEASE REFER TO THE LATEST WINTER
STORM WATCH AND HIGH WIND WATCH STATEMENTS FOR ADDITIONAL DETAILS.

FOR THE REMAINDER OF WESTERN NEVADA ON WEDNESDAY...WIND GUSTS TO
50 MPH AND AREAS OF BLOWING DUST MAY AFFECT TRAVEL ALONG
INTERSTATE 80 AND HIGHWAYS 50 AND 95. A FEW INCHES OF SNOW MAY
IMPACT TRAVEL ALONG HIGHWAY 447 IN NORTHERN WASHOE COUNTY AS A
COLD FRONT MOVES THROUGH NORTHWEST NEVADA ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Greater Lake Tahoe Area

When
February 27, 2:00 AM PST to 7:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Widespread snowfall totals of 6 to 9 inches fell with this system, with local amounts of 12 to 17 inches near the Mount Rose and Sky Tavern ski areas.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367789.